Minnesota, 2017

Extreme Cold in Minnesota, December 30 to 31, 2017

December 30 to 31, 2017 · NWS ABR · 2 events in 2 counties and zones

Several bouts of Arctic air and blustery winds brought extreme wind chills to west central Minnesota. Wind chills of 35 degrees below to near 45 degrees below zero occurred off and on from December 30th into the first day of the new year.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several bouts of Arctic air and blustery winds brought extreme wind chills to west central Minnesota. Wind chills of 35 degrees below to near 45 degrees below zero occurred off and on from December 30th into the first day of the new year. Wheaton only reached a high temperature of 9 degrees below zero on December 30th which was a record. The lowest wind chill was -44 degrees at Graceville. See the storm data for January for the ending of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 30, 5:24 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 30, 5:24 AM CST, 4 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
524 AM CST Sat Dec 30 2017

.SHORT TERM...(Today through Monday Afternoon)
Issued at 347 AM CST Sat Dec 30 2017

We have a combination of cold advection from high pressure to the
northwest and a well defined baroclinic leaf upstream highlights an
approaching shortwave system. The mid level warm advection with this
feature has already supported light snow and cloud cover along the
edge of the Arctic front. For the rest of today we will face light
snow, which will intensify as the shortwave approaches, while low
level cold and dry air advection eats away at the eastward extent of
this precipitation. Cold advection/arctic temperatures and a
gradient that will support at least a few kts of wind will result in
continued wind chill headlines. Snow will be most intense from 18 to
00Z west river, with limited accumulations east river. The rest of
the forecast is marked by an arctic airmass. Recent snowcover may
not be CWA encompassing but we have seen enough to support the
idea that most areas, under favorable radiational conditions, will
see temperatures fall into the -20 to -30 range overnight with
the high overhead Monday morning. Maybe we will see readings over
zero degrees Monday as the high sets up over southeast South
Dakota based purely on radiational heating.

.LONG TERM...(Monday Evening through Friday)
Issued at 347 AM CST Sat Dec 30 2017

The period opens with Arctic high pressure slowly exiting the
region. Southwest flow at the sfc will give the temps a brief, small
bump on Tuesday. By midday Wednesday a 1030s high builds south into
the eastern Dakotas. Monday night through Wednesday night models are
in decent agreement on a continued cold and dry trend.

Although the forecast currently remains dry through Friday, the GFS
is trying to indicate a possible weak system that could bring some
light snow on Thursday. Will continue to keep an eye on this feature
in future model runs to see if there is any consistency. Models are
not in great agreement by the end of the period with the GFS much
wetter than the ECMWF which maintains the trend of Arctic high
pressure intrusions and drier conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 521 AM CST Sat Dec 30 2017

Light snow will move across the south central SD today and affect
KPIR this afternoon with IFR vsby. All sites will see MVFR cigs
move in this evening before conditions improve to VFR late
tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST /11 AM MST/ today for
     SDZ003>011-015>023.

     Wind Chill Warning from midnight CST /11 PM MST/ tonight to noon
     CST /11 AM MST/ Monday for SDZ003>011-015>023-033>037-045-
     048-051.

     Wind Chill Advisory from noon CST /11 AM MST/ today to midnight
     CST /11 PM MST/ tonight for SDZ003>011-015>023.

     Wind Chill Advisory until midnight CST /11 PM MST/ tonight for
     SDZ033>037-045-048-051.

MN...Wind Chill Warning until noon CST today for MNZ039-046.

     Wind Chill Warning from midnight tonight to noon CST Monday for
     MNZ039-046.

     Wind Chill Advisory from noon today to midnight CST tonight for
     MNZ039-046.

&&

SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 30, 4:17 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
417 AM CST Sat Dec 30 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
417 AM CST Sat Dec 30 2017 /317 AM MST Sat Dec 30 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Extremely cold air is in place today, with wind chill readings
ranging from 25 below to 45 below zero this morning. Wind chill
values will only warm to around 20 below with highs in the teens
and single digits below zero today. Wind chills will fall back to
25 to 45 degrees below zero late this evening.

Light snow will move into western South Dakota for a few hours
this afternoon. An inch or two is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Extreme cold and dangerous wind chill values will be commonplace
Sunday into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Dec 30, 6:30 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     EXTR WIND CHILL  6 E DANFORTH            44.24N 98.77W
12/30/2017  M-35 F           HAND               SD   MESONET

            MESONET STATION RHUS2, DANFORTH 5 E.

&&

JT
Local storm report, Dec 30, 6:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     EXTR WIND CHILL  6 S REVILLO             44.93N 96.57W
12/30/2017  M-42 F           DEUEL              SD   MESONET

&&

JT
Local storm report, Dec 30, 7:28 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     EXTR WIND CHILL  2 ESE TWIN BROOKS       45.20N 96.75W
12/30/2017  M-36 F           GRANT              SD   MESONET

&&

JT
Local storm report, Dec 30, 7:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     EXTR WIND CHILL  6 NE LOYALTON           45.35N 99.19W
12/30/2017  M-35 F           EDMUNDS            SD   PUBLIC

&&

JT
Local storm report, Dec 30, 8:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             ROSCOE                  45.45N 99.33W
12/30/2017  M2.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

JT
Local storm report, Dec 30, 8:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             WESTPORT                45.65N 98.50W
12/30/2017  M2.0 INCH        BROWN              SD   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
December 30, 10:00 AM CST to December 31, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
December 30, 10:00 AM CST to December 31, 11:59 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732247, 732250.